Minoxidil Itching: What are the important considerations and actions?

Question:

Is it possible that patients using minoxidil get itching because of the minoxidil and that this itching in turn causes more hair loss. I have tried both foam as well as liquid form, but still get itching. Can you tell me a prescription for minoxidil compounded in glycerin, water and ethanol.

Do you have any suggestions?

Answer

Thanks for the excellent question. Itching is often experienced by users of minoxidil. An accurate diagnosis of the precise cause of the itching is important for anyone because there are actually many causes of itching in minoxidil users. The top three considerations for you and your physicians to sort out are 1) Is minoxidil worsening an underlying seborrheic dermatitis? 2) Am I allergic or irritated by minoxidil? 3) Do I actually have another itching diagnosis that has been missed?

1) Is minoxidil worsening an underlying seborrheic dermatitis?


We’ll begin by talking about seborrheic dermatitis. This is a common condition and minoxidil can make it worse for some users. For patients with itching associated with minoxidil use, one needs a full review by their physician. I often advise patients to shampoo daily and add a few anti-dandruff shampoos to their routines. Ketconazole shampoo on Monday, Zinc pyrithione shampoo Tuesday and selenium sulphide Wednesday and then repeat. These should be applied for 60 seconds each application. Often the itching improves dramatically with these shampoos.

2) Am I allergic or irritated by minoxidil?


If there is a concern about allergy, I advise patients to apply the minoxidil twice daily to the inner forearm for 1-2 weeks and observe if an irritation or true allergy develops. This is called a “repeat open application test” (ROAT). Photos should be take daily and shown to a physician. A dermatologist can guide if a true allergic contact dermatitis has developed. Some patients are allergic or highly irritated by the ingredients in the formulation (such as propylene glycol in the liquid form) but some a truly allergic to minoxidil. A dermatologist can perform a standard patch test if doubt still exists after the patient performs and analyzes the ROAT.

It irritation to propylene glycol is suspected, minoxidil can be made up (compounded) in 20 % glycerin, 20 % water and 60 % ethanol. The fact that the patient in this question is still itchy with the PG free “foam” formulation makes it less likely the glycerin compounded formulation is actually going to help. As an alternative 2 % minoxidil can be used as it often has less PG.

3) Do I actually have another itching diagnosis that has been missed?


In situations like this, one always needs to keep an open mind that another itching diagnosis is present too or instead. This is not a common scenario but one can imagine a patient with lichen planopilaris (LPP) who was misdiagnosed as having AGA. Minoxidil can make active LPP worse.

In summary, there are many reasons to be itchy from minoxidil. Only in more severe cases does it cause hair loss. A methodical approach often reveals the cause and best options to reduce itching. Readers may also be interested in my previous article

I’m Itchy from Minoxidil: What Should I do?




Share This
-->